Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 43, NWS Blacksburg, VA

June 26, 2018Halifax County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 26, 2018, 7:37 AM EDT for Halifax County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 7:37 AM EDT (11:37 UTC)
Expired
Jun 26, 2018, 12:00 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Halifax County, VA

The radar

The Raleigh/Durham radar (KRAX), 114 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

945 
WGUS51 KRNK 261137
FFWRNK
VAC083-261730-
/O.NEW.KRNK.FF.W.0043.180626T1137Z-180626T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
737 AM EDT TUE JUN 26 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Southwestern Halifax County in south central Virginia...

* Until 130 PM EDT Tuesday

* At 727 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to two inches of rain have already fallen. Added 
  training of showers with heavy rain will continue through mid 
  morning. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  South Boston...
  Turbeville...
  Cluster Springs...
  Alton...
  and Elmo.

Additional rainfall amounts of 1 TO 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3654 7888 3654 7919 3673 7910 3673 7883

$$

JH
2 follow-up statements
612 
WGUS71 KRNK 261307
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
907 AM EDT TUE JUN 26 2018

VAC083-261730-
/O.CON.KRNK.FF.W.0043.000000T0000Z-180626T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Halifax VA-
907 AM EDT TUE JUN 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR 
SOUTHWESTERN HALIFAX COUNTY...

At 905 AM EDT, Doppler radar indicated heavy rain has transitioned 
to light to moderate rain across the warned area. Up to two inches 
of rain have already fallen. While no flash flooding has been 
reported so far, conditions still warrant an onset soon.

Some locations that will experience flooding include...
South Boston...
Turbeville...
Cluster Springs...
Alton...
and Elmo.

This includes the following streams and drainages...
Lawsons Creek...
Butrum Creek...
West Long Branch...
Poplar Creek...
Winns Creek...
and Bowes Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3654 7888 3654 7919 3673 7910 3673 7883

$$

DS
088 
WGUS71 KRNK 261600
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1200 PM EDT TUE JUN 26 2018

VAC083-261608-
/O.CAN.KRNK.FF.W.0043.000000T0000Z-180626T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Halifax VA-
1200 PM EDT TUE JUN 26 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN HALIFAX COUNTY IS 
CANCELLED...

There have been no reports of flooding in the warned area, there has 
been no heavy rain for hours, and only patchy light rain is expected 
heading into the early afternoon. Therefore, the warning has been 
cancelled.

LAT...LON 3654 7888 3654 7919 3673 7910 3673 7883

$$

DS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 6:48 AM EDT, 49 minutes earlier.

Area forecast discussion, Jun 26, 6:48 AM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
648 AM EDT Tue Jun 26 2018

.SYNOPSIS...
A weak stationary front will remain south of the region today
and tonight before lifting back northeast through the area as a
warm front on Wednesday. Another weak cool front will slide
southeast across the Mid-Atlantic later Wednesday followed by
weak high pressure Thursday. High pressure aloft will then
strengthen over the eastern U.S. by the end of the week
resulting in hotter and humid conditions into next weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Tuesday...

Low level wedge continues to slowly evolve early this morning under
deepening easterly flow and beneath the residual mid level upper system
in the wake of the earlier convection to the south. This feature
combined with upslope flow above the surface and weak isentropic lift
likely to keep bands/swaths of slow moving showers going into this
afternoon. However models suggest will see the main axis of showers
slowly slide east as booted along by the next upstream wave that will
arrive over the far west late in the day. Since the heaviest rain
appears to be near the Blue Ridge this morning, will keep at least
likely pops there, with a slow progression east into the piedmont by
afternoon as the 850 mb flow gradually veers more southwest, and slowly
cuts off the western upslope later on. Given ongoing moist Pwats,
will likely see areas of locally heavy rainfall espcly where bands
get stuck this morning but think widespread threat too low for a
watch espcly with flash flood guidance higher along the central
Blue Ridge. Overall thunder chances also appear low and mainly across
the far south/southwest where guidance continues to hang onto weak
instability under stronger lapse rates along the southern
periphery of the wedge. Also could be a rumble or two with
perhaps a broken band of late day convection far western
mountains with the next upstream feature before it encounters
the lingering cool pool. This looks to mainly affect the I-77
corridor and points west per the latest HRRR model which has a
couple rounds of convection from early afternoon through sunset
so something to watch.

Otherwise mainly cloudy and much cooler with highs perhaps not
rising much from 12z readings along the Blue Ridge given aid
from rain into the cool pool for much of the day. Appears only
the far south will get well into the 70s with mostly upper 60s
to lower 70s elsewhere per latest Mos blend.

Surface front to remain just south of the area overnight as despite
increasing southwest flow, the low level wedge will be hard to scour
out at night as seen via model surface-850 mb temp profiles. However
the degree of added rainfall remains quite uncertain given lack of much
forcing aloft from the northwest overnight and lingering stability
within the cool pool. Appears could be more spotty light rain/showers/fog
from the Blue Ridge east and perhaps a few showers far west within
the increasing warm advection. Thus kept in some lower chance
pops mainly west and spotty coverage east which is likely generous.
Lows again mostly in the 60s with not much of a diurnal spread
from the cool highs seen today.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 315 AM EDT Tuesday...

On the whole a rather active period, with main highlights being
strong to severe thunderstorm potential for Wednesday and increasing
heat/elevated heat indices for Friday.

Residual wedge likely to erode early in the day on Wednesday.
Surface easterly winds veer to a southeast/south direction in
advance of a potent, though deamplifying upper trough passing to our
north/northeast. Accompanying the upper trough will be a surface
front that will likely be the focus for scattered to numerous
showers and thunderstorms. There may be a considerable amount of
cloud cover and/or early-day showers emanating from the west which
lends some question how much instability is realized. A moderate
degree of instability (forecast LI's -4 to -7C) and deep layer shear
values between 25 to as much as 40 kts to the north appears to be a
conservative best estimate on the instability/shear environment,
even with a good amount of clouds. Factoring in at least some
dynamic component from the upper trough, and confidence thus
continues to increase that Wednesday may be active with
strong/severe storms. A number of the available higher-resolution
simulated reflectivity progs depict at least one or potentially two
lines of thunderstorms that march east between the 16-03z time
window Wednesday afternoon into mid evening, which is roughly
consistent with global guidance as well. Sometimes it is difficult
to put full verbatim faith into convective allowing solutions but
that support exists from global guidance lends confidence. Tried to
focus highest PoPs around early afternoon to mid-evening window.
Given the greater confidence, SPC's Day-2 convective outlook has
expanded the Marginal Risk eastward across I-81 corridor and into
the foothills (Wilkes County up to Amherst). Potential for a greater
severe categorical risk is there as well if it becomes more likely
that we'll destabilize more than the conservative estimate
described. Gusty to damaging winds and instances of hail would be
the main thunderstorm hazards. Will message severe potential in the
HWO. PoPs then decrease generally into the overnight, but some
northwest flow showers may still linger in the far west.

Thursday overall looks generally quiet, but we will start to build a
heat ridge emanating from the southern Plains eastward late in the
week. 850 mb temperatures rise into the upper teens by Thursday, and
is closer to +20 to +23C areawide on Friday. Humidity levels will
also be on the rise, which will lead to elevated heat indices
especially on Friday. High temperatures Thursday should be well into
the 80s with a few low 90s in Southside VA, the upper NC Piedmont
and into central VA. By Friday, many areas outside of the highest
ridges may take a serious run at 90 degrees even west of the Blue
Ridge - with mid-90s forecast in the Piedmont, Southside and the
urban centers. Have heat index values between 101-103 in
southeastern sections; not out of the realm of possibility that heat
headlines may be needed either Friday or Saturday. Nonetheless,
increasing heat will become an increasing focal point beyond
midweek. Some solutions show some scattered convection with
southeast convergence against the southern Blue Ridge but have kept
PoPs limited there amid background subsidence aloft.

Forecast confidence is average for Wednesday, then is above average
for Thursday and Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 1245 PM EDT Monday...

An upper level ridge is expected to strengthen, broaden, and
become centered over the area by the the end of the weekend. The
result will be increasing heights/temperatures across the
region. While not zero, precipitation chances will be on the low
side. and limited to a few locations across the mountains where
the combination of diurnal heating and weak orographical
influences may help fuel showers and storms.

Heat index values are forecast to be in the low 100s both Saturday
and Sunday afternoon over parts of the Piedmont region.

On Monday, precipitation chances will increase a bit across mainly
western parts of the forecast area. The center of the upper ridge is
expected to shift east, and this in turn will help lessen the
strength of the capping inversion.

Temperatures during this portion of the forecast are expected to be
around five to ten degrees above normal.

Forecast confidence during this portion of the forecast is moderate
to high.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
As of 645 AM EDT Tuesday...

Deepening wedge slowly expanding over the area early this
morning as high pressure builds north of the region underneath
warmer air aloft per leftover mid level wave. This will result
in most areas experiencing MVFR to IFR flight conditions this
morning with LIFR possible along with mountain obscurations
near the Blue Ridge as the cool wedge deepens. However given
slower trends for lower cigs to develop, will slow down the
onset of the lower stratus which may allow for spots to see
added brief periods of VFR early this morning.

Also expect to see areas of showers/light rain and even some
drizzle persist along and east of the Blue Ridge this morning
with isolated thunder possible near KDAN early on.

The low level wedge is expected to remain in place for most
areas into this afternoon, and despite drying aloft, expecting
that sub- VFR ceilings will likely persist for much of the day
along with some added shower coverage - especially in southern
and western sections where isolated storms could occur near
KBLF.

Low cigs likely to persist within the wedge tonight with sub-
VFR conditions in spotty light rain or drizzle also possible.

Low to medium confidence in ceilings, visibilities and winds
during the TAF period.

.Extended Aviation Discussion...

The wedge should scour out on Wednesday as another low pressure
system arrives from the northwest with added showers and
stronger storms possible by Wednesday afternoon.

Strong high pressure will follow this feature for the end of
the week with widespread VFR expected outside of early morning
patchy valley fog and perhaps isolated storms across the
mountains Thursday into Friday. Outside of a few MVFR showers in
the southwest portion of the forecast area, VFR conditions
should prevail Saturday.

&&

.EQUIPMENT...
As of 155 PM EDT Monday...

The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off
the air. Parts are on order to repair the transmitter, but there
is no known time of restoration. We apologize for any
inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...JH
SHORT TERM...AL
LONG TERM...DS
AVIATION...JH/KK/WERT
EQUIPMENT...
Hazardous weather outlook, Jun 26, 5:50 AM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
550 AM EDT Tue Jun 26 2018

NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
271000-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
550 AM EDT Tue Jun 26 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A complex of strong to severe thunderstorms producing damaging winds
could occur Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ033>035-043>047-058-059-271000-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
550 AM EDT Tue Jun 26 2018

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A complex of strong to isolated severe thunderstorms could occur
later Wednesday into Wednesday evening.

Heat Index values on Friday and Saturday afternoons will be from 100
to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:53 PM EDTSpecial Weather StatementRNKAlleghany52 min
Jun 25, 11:46 PM EDTSpecial Weather StatementRNKBedford59 min
Jun 26, 7:00 AM EDTAreal Flood AdvisoryRNKFranklin, Roanoke, City of Roanoke, City of Salem3 hr
Jun 26, 7:04 AM EDTAreal Flood AdvisoryRNKHalifax3 hr
Jun 26, 1:00 PM EDTSpecial Weather StatementRNKSmyth, Tazewell45 min
Jun 26, 1:45 PM EDTSpecial Weather StatementRNKBland, Grayson, Tazewell, Wythe60 min
Jun 26, 7:42 PM EDTSpecial Weather StatementRNKBland, Tazewell63 min

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.